Arizona, 2010

Heavy Rain in Arizona, July 23, 2010

July 23, 2010 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced very heavy rainfall just southwest of Williams.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced very heavy rainfall just southwest of Williams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 23, 9:40 AM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 23, 9:40 AM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST FRI JUL 23 2010

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL CONTINUE TO BRING
NUMEROUS SHOWERS AND THUNDERSTORMS TO THE MUCH OF THE AREA TODAY. A
SLIGHT DRYING AND WARMING TREND IS EXPECTED OVER THE WEEKEND...WITH
THE MOST ACTIVE THUNDERSTORM AREAS SHIFTING SOUTHEAST OF FLAGSTAFF.

&&

.DISCUSSION...A MOIST AND UNSTABLE AIRMASS REMAINS OVER NORTHERN AZ
THIS MORNING. MORNING SOUNDING FROM BELLEMONT HAS MOISTENED AND
DESTABILIZED SLIGHTLY SINCE YESTERDAY MORNING...HOWEVER THE
MID-LEVEL FLOW AND STORM MOTION DIRECTION HAS SWITCHED TO NORTHERLY
AND MAY BEGIN TO BRING DRYING TO FAR NORTHERN PORTIONS OF THE STATE
TODAY. OVERALL...THE FORECAST PACKAGE LOOKS GOOD FOR THE FIRST FEW
PERIODS BUT HAVE UPDATED THE PACKAGE FOR A LINE OF THUNDERSTORMS
MOVING SOUTHWESTWARD THROUGH YAVAPAI COUNTY THIS MORNING. THIS LINE
MAY PLAY A ROLE IN STABILIZING THE ATMOSPHERE IN PORTIONS OF YAVAPAI
COUNTY TODAY...ESPECIALLY WHERE IT HITS LATER IN THE MORNING.
HOWEVER...IT MAY HAVE LITTLE IMPACT NEARER TO THE MOGOLLON RIM...OR
POTENTIALLY AN ENHANCING EFFECT DUE TO INCREASED LOW LEVEL MOISTURE
IN THE AREA. IN SUMMARY...THE MOST LIKELY AREA FOR STRONG STORMS AND
HEAVY RAIN TODAY LOOKS TO BE ALONG AND JUST SOUTH OF THE MOGOLLON
RIM DUE TO NORTHERLY STEERING FLOW...PLENTIFUL MOISTURE...AND
DAYTIME HEATING/DESTABILIZATION.

&&

.PREVIOUS DISCUSSION/320 AM MST/...DEEP MOISTURE WILL COMBINE WITH
AN EJECTING UPPER LEVEL LOW TODAY...MAKING FOR ANOTHER ACTIVE DAY.
STEERING FLOW HAS BECOME MORE NORTHERLY...BUT REMAINS VERY LIGHT.
ONCE AGAIN...THE THREAT FOR SLOW-MOVING...HEAVY RAIN PRODUCING
STORMS WILL BE THE MAIN THREAT TODAY. BEHIND THIS WAVE...DRIER AIR
WILL FILTER IN FROM THE NORTHWEST OVER THE WEEKEND. NOT ENOUGH DRY
AIR TO SHUT DOWN THE CONVECTION...BUT COVERAGE WILL DROP
NOTICEABLY...ESPECIALLY NORTHWEST OF FLAGSTAFF. BY TUESDAY...MODELS
ARE ADVERTISING ANOTHER RAMP-UP IN MOISTURE AS A TROUGH MOVES INTO
THE EASTERN PACIFIC AND CAUSES SOUTHERLY FLOW TO AMPLIFY OVER
ARIZONA. THIS WILL LAST THROUGH THE END OF NEXT WEEK.

&&

.AVIATION...FOR THE 18Z PACKAGE...A MOIST AIR MASS REMAINS ACROSS
THE AREA. TIL 03Z SAT..SCT-NMRS SHOWERS AND THUNDERSTORMS ARE
EXPECTED SOUTH OF A SELIGMAN-JACOB LAKE-WINDOW ROCK LINE....STRONGER
STORMS WILL CONTAIN TORRENTIAL RAIN. WIDELY SCATTERED THUNDERSTORMS
ARE FORECAST NORTH OF THIS LINE. AFT 03Z...SHOWERS AND STORMS BECOME
ISOLATED WITH BROKEN TO OVERCAST SKY CONDITIONS WITH CEILINGS OF
5-10 KFT AGL. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC.......DJO
AVIATION.....DL

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Jul 23, 9:55 AM MST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
955 AM MST FRI JUL 23 2010

AZZ004>018-037>040-240815-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
955 AM MST FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS NORTHERN ARIZONA TODAY. THE MAIN THREATS WILL BE HEAVY
DOWNPOURS AND LOCALIZED FLOODING...ESPECIALLY ALONG AND SOUTH OF
THE MOGOLLON RIM. FREQUENT CLOUD TO GROUND LIGHTNING WILL
ACCOMPANY THUNDERSTORMS. A FEW OF THE STRONGER STORMS WILL
ALSO PRODUCE DAMAGING HAIL AND STRONG WIND GUSTS...POSSIBLY
EXCEEDING 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE OVER THE WEEKEND...ALTHOUGH A SLIGHT DECREASE IN COVERAGE
IS POSSIBLE. EARLY NEXT WEEK...A RETURN TO DEEP SOUTHERLY FLOW AND
AN INCREASE IN THUNDERSTORM COVERAGE IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Coconino

When
July 23, 2:00 PM MST to 2:45 PM MST
Where
Coconino County, 0.89 mi SW of Williams
Reported by
Trained Spotter
Coordinates
35.240, -112.190

A thunderstorm produced 2.45 inches of rain in just 45 minutes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253505.